Qualitative logics and equivalences for probabilistic systems Journal Article

Author(s): Chatterjee, Krishnendu; de Alfaro, Luca; Faella, Marco; Legay, Axel
Article Title: Qualitative logics and equivalences for probabilistic systems
Abstract: We investigate logics and equivalence relations that capture the qualitative behavior of Markov Decision Processes (MDPs). We present Qualitative Randomized CTL (QRCTL): formulas of this logic can express the fact that certain temporal properties hold over all paths, or with probability 0 or 1, but they do not distinguish among intermediate probability values. We present a symbolic, polynomial time model-checking algorithm for QRCTL on MDPs. The logic QRCTL induces an equivalence relation over states of an MDP that we call qualitative equivalence: informally, two states are qualitatively equivalent if the sets of formulas that hold with probability 0 or 1 at the two states are the same. We show that for finite alternating MDPs, where nondeterministic and probabilistic choices occur in different states, qualitative equivalence coincides with alternating bisimulation, and can thus be computed via efficient partition-refinement algorithms. On the other hand, in non-alternating MDPs the equivalence relations cannot be computed via partition-refinement algorithms, but rather, they require non-local computation. Finally, we consider QRCTL*, that extends QRCTL with nested temporal operators in the same manner in which CTL* extends CTL. We show that QRCTL and QRCTL* induce the same qualitative equivalence on alternating MDPs, while on non-alternating MDPs, the equivalence arising from QRCTL* can be strictly finer. We also provide a full characterization of the relation between qualitative equivalence, bisimulation, and alternating bisimulation, according to whether the MDPs are finite, and to whether their transition relations are finitely-branching.
Keywords: Markov Decision Processes; Game Theory; Qualitative Analysis; Model Checking; Qualitative Probabilistic Logic; Qualitative Equivalences
Journal Title: Logical Methods in Computer Science
Volume: 5
Issue 2
ISSN: 1860-5974
Publisher: International Federation of Computational Logic  
Date Published: 2009-05-04
DOI: 10.2168/LMCS-5(2:7)2009
Notes: A preliminary version of this paper appeared in the proceedings of the 4th International Conference on the Quantitative Evaluation of Systems (QEST 2007).
Open access: no
IST Austria Authors
Related IST Austria Work